Azithromycin found to increase risk of cardiovascular death

A 5-day course of azithromycin is associated with an increased risk of cardiovascular death, according to a recently published retrospective cohort study.

Key Point: Azithromycin appears to have an adverse cardiac effect, possibly as a result of being proarrhythmic. The risk:benefit profile should be carefully considered before prescribing this agent, especially in higher-risk patients.

According to the authors of the study, drugs closely related to azithromycin (ie, erythromycin and clarithromycin) can increase the risk of serious ventricular arrhythmias and “accumulating evidence suggests that azithromycin also may proarrhtyhmic effects.” They cite several published reports of patients with normal QT intervals at baseline who were treated with azithromycin and had arrhythmia-related adverse cardiac effects.

The World Health Organization (WHO) has ranked infections as the...

Log in or register for free to continue reading
Register Now For Free Already Registered? Log In
This entry was posted in Cardiovascular, Infectious Disease, Primary Care and tagged , , , , , , , , , , , , , , , , , , , , , , , , . Volume: .

4 Comments